What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 2:58 PM EST, 0 minutes earlier.
Area forecast discussion, May 21, 2:58 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
358 PM EDT Mon May 21 2018
.SYNOPSIS...
A southerly flow will continue to push warm and humid air into
our region early this week. The nearly stationary front to our
north will finally push south across our area Wednesday. High
pressure will follow the front Wednesday night and keep the area
mostly dry through Friday.
&&
.NEAR TERM /TONIGHT THROUGH TUESDAY/...
As of 200 PM EDT Monday...
A blocking ridge centered over Bermuda stretches westward to cover
portions of the southeast and Mid Atlantic states tonight. This
ridge is expected to sink south Tuesday, losing its influence on the
region and allowing an upper level trough and a cold front to
approach the area from the northwest. Over the Gulf states north
into the Tennessee Valley, a weak upper level trough will continue
to draw Gulf and Atlantic moisture northward into the area tonight
and tomorrow.
From this afternoon into this evening, storms will track from the
southeast to the northwest. Tomorrow the steering flow shifts with
storms moving from the southwest to the northeast. All storms will
be slow moving and with the addition of tropical moisture, heavy
downpours are likely this afternoon and evening and again tomorrow
afternoon and night. Since the ground remains wet and creeks,
streams and rivers are elevated, there is a chance for renewed
flooding this evening and tomorrow.
As far as severe threat, model soundings suggest very moist layer
with SBCAPEs around 1000 J/KG this afternoon. Cannot rule out some
isolated wet microbursts but main threat is localized flash flooding.
Temperatures will remain muggy overnight with readings in the 60s.
Temperatures Tuesday will range in the 70s across the mountains to
low to mid 80s east.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EST Monday...
Scattered to widespread showers and thunderstorms are expected
Tuesday evening into early Wednesday as an upper level
disturbance pushes across the central Appalachians toward the
coast ahead of an approaching cold front. Right now, instability
appears to be modest with this disturbance such that it wouldn't
be a surprise to see a few cells become strong to severe before
midnight Wednesday, mainly across the Piedmont, but the threat
of widespread severe storms overall appears limited.
The cold front will sink southward, advancing to the Interstate
81 corridor around dawn before loosing speed somewhat as it
continues a southward drift. Believe we will see a
redevelopment of showers across the mountains in the northwest
flow upslope regions, however instability will be limited.
Greater instability will be found in the vicinity of the front
across extreme southern Virginia and northern North Carolina,
where scattered strong storms may redevelop with afternoon
heating where CAPEs may exceed 2000 J/Kg. Outflows from any of
these storms will help to push the front further southward by
evening, clearing the boundary through our area after sunset
Wednesday.
High pressure will shift toward New England Wednesday night,
causing winds across the Mid Atlantic to swing more easterly by
Thursday morning. Though instability will be very modest within
the weak high pressure wedging across the region, may see a few
showers/isolated storms develop along the Blue Ridge with
afternoon heating as marine air off the Atlantic is forced into
the mountains.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM EST Tuesday...
Winds will shift more southerly on Friday as high pressure
slides off shore. Though moisture and instability will remain
limited, expect slightly greater coverage of spotty, daytime
heating-driven showers and thunderstorms. Coverage of showers
and thunderstorms will increase during the weekend as a warm
front lifts northward through the mid Atlantic, bringing a
return of deeper moisture from the Gulf coast region. Afternoon
temperatures will range from the mid 70s to the mid 80s each
day, while overnight lows will generally be in the 60s areawide.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...
Numerous showers and thunderstorms are from a line from BLF-HLX
southwest. Isolated showers are forming northeast of this line
across the rest of the mountains, but should become more
numerous through the afternoon. Convection east of the Blue
Ridge will occur later this afternoon and continue into this
evening.
Reduced visibilities and ceilings (IFR) during heavy rain this
afternoon should be brief, lasting 30-60 minutes. Light rain and
MVFR ceilings will last longer and on the order of 3-6 hours.
Confidence on timing for each TAF site is low, with the
exception of Bluefield where rain will begin by 230 PM.
Winds will stay light east-southeast outside thunderstorms.
Overcast conditions are expected to linger through the night,
therefore IFR or lower visibilities from fog are less likely.
Any fog forming overnight should be gone by 14Z Tuesday.
.Extended Aviation Discussion...
Scattered MVFR showers and thunderstorms are possible Tuesday
with another round likely Wednesday. Conditions are expected to
improve later in the week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS/WP
Hazardous weather outlook, May 21, 8:38 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
938 AM EDT Mon May 21 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
938 AM EDT Mon May 21 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms will occur this
afternoon into this evening. Some of these storms will be slow
moving with torrential downpours likely to lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
RCS
In the hours before
Special weather statement, May 21, 1:01 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT MON MAY 21 2018
VAZ012-013-015-016-211845-
Grayson-Pulaski-Wythe-Carroll-
201 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN WYTHE...NORTHWESTERN CARROLL AND
NORTHEASTERN GRAYSON COUNTIES...
Until 245 PM EDT
At 159 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Patterson to Fries. Movement was
northwest at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms. Torrential rainfall can be expected from these storms.
Locations impacted include...
Galax...
Fries...
Patterson...
Speedwell...
and Grahams Forge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3699 8082 3681 8117 3663 8101 3686 8066
TIME...MOT...LOC 1759Z 140DEG 7KT 3687 8079 3674 8099
Loconto
Local storm report, May 21, 1:05 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TORNADO 5 SW BEDFORD CITY 37.28N 79.57W
05/19/2018 BEDFORD VA NWS STORM SURVEY
TORNADO TOUCHED DOWN JUST SOUTH OF MOUNT OLIVET ROAD AND
MOVED NORTH-NORTHEAST OVER OPEN FARMLAND JUST WEST OF BIG
EASY PLACE ROAD - LIFTING BEFORE REACHING LARGE POWER
LINES ABOUT 1 MILE SOUTHWEST OF HIDDEN OAKS LANE.
APPROXIMATELY 50 TREES WERE SNAPPED OR UPROOTED, BUT NO
DAMAGE TO HOMES OR OUTBUILDINGS OCCURRED. DAMAGE
INDICATORS WERE CONSISTENT WITH EF0 DAMAGE, HOWEVER AN
ISOLATED DAMAGE INDICATOR OF EF1 WAS NOTED.
&&
WERTSpecial weather statement, May 21, 1:35 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
235 PM EDT MON MAY 21 2018
VAZ032-043-211930-
Henry-Patrick-
235 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
HENRY AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE...
Until 330 PM EDT
At 234 PM EDT, radar indicated slow moving strong thunderstorms were
located along a line extending from near Aiken Summit to Penns Store.
Movement was north at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Martinsville...
Spencer...
Axton...
Bassett...
and Leatherwood.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3673 8017 3679 7967 3666 7969 3654 7971
3654 8016
TIME...MOT...LOC 1834Z 183DEG 5KT 3661 7975 3658 8007
LocontoSpecial weather statement, May 21, 1:58 PM EST, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT MON MAY 21 2018
NCZ018-019-211945-
Wilkes-Watauga-
258 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...
Until 345 PM EDT
At 258 PM EDT, a strong thunderstorm was located over Darby, moving
north at 5 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Darby...
and Elkville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3608 8143 3607 8144 3609 8146 3609 8147
3610 8148 3610 8152 3612 8155 3612 8158
3621 8159 3613 8132 3606 8139
TIME...MOT...LOC 1858Z 189DEG 4KT 3609 8148
LocontoSpecial weather statement, May 21, 2:33 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
333 PM EDT MON MAY 21 2018
NCZ019-212015-
Wilkes-
333 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES COUNTY...
Until 415 PM EDT
At 332 PM EDT, a strong thunderstorm was located over Wilkesboro
Reservoir, moving northeast at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Mc Grady...
and Mulberry.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Wilkesboro Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3613 8143 3634 8123 3614 8101 3603 8122
3603 8127 3601 8129
TIME...MOT...LOC 1932Z 227DEG 7KT 3612 8129
LocontoSpecial weather statement, May 21, 2:39 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT MON MAY 21 2018
NCZ003-004-VAZ032-212030-
Stokes-Surry-Patrick-
339 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK
COUNTIES...
Until 430 PM EDT
At 339 PM EDT, a strong thunderstorm was located over Collinstown,
moving west at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Francisco...
Woodville...
Collinstown...
and Patrick Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3666 8049 3664 8023 3651 8020 3648 8051
TIME...MOT...LOC 1939Z 094DEG 7KT 3656 8033
Loconto